Nebraska, 2005

Hail in Nebraska, May 7, 2005

May 7, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 7, 6:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 7, 6:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
730 PM CDT SAT MAY 7 2005

.DISCUSSION...

...MESOSCALE UPDATE...

SCT TSRA CONT TO WORK EWD THRU CNTRL NEB. ACTIVITY NOW STARTING TO
ENTER BOON/ANTELOPE/KNOX COUNTIES IN THE OAX CWA. THESE
THUNDERSTORMS WERE MOVING TO THE NORTHEAST AROUND 30 TO 35 MPH. SOME
REPORTS OF PEA SIZE HAIL WITH THE STRONGER CELLS IN BOON COUNTY. 00Z
KOAX SOUNDING INDCS DRYING WITHIN THE BOUNDARY LAYER SINCE 12Z AS
THE LO-LVL FLOW HAD VEERED. THIS HAS CREATED A SIG AMOUNT OF
INHIBITION ACRS THE CNTRL ERN CWA ATTM. THUS AS ACTIVITY OVR THE WRN
CWA CONTS EWD EXPECTED A WEAKENING TREND TO CONT. SVR THREAT IS VERY
MARGINAL FOR OUR AREA. WL LIKELY BE WARNING ON STORMS THAT EXHIBIT
A 50 DBZ CORE TO GREATER THAN 28 K FT FOR HAIL. OTHERWISE WITH STG
SRLY FLOW WITHIN THE BOUNDARY LAYER...WHILE WE ARE STILL
MIXED...SOME GUSTS TO NR 50 MPH ARE POSSIBLE AS WE SAW IN EARLIER
ACTIVITY ACRS W-CNTRL IA. AS BOUNDARY-LAYER DECOUPLES WITH LOSS OF
INSULATION...EXPECT LO-LVL JET TO ONCE AGAIN DVLP TONIGHT WITH ALL
THE MASS CONVERGENCE IN THE DAKOTAS...AND THUS TSRA ACTIVITY
EXPECTED TO DIMINISH IN CWA AROUND 06-08Z.

BOUSTEAD

&&

.PREVIOUS DISCUSSION...
MAIN FORECAST CHALLENGES WILL CONTINUE TO BE TIMING AND AREAL
COVERAGE OF PRECIP TONIGHT INTO SUNDAY...THEN TIMING OF ADDITIONAL
PRECIP BEGINNING AROUND WEDNESDAY NEXT WEEK.

SHORT TERM...BAND OF ELEVATED SHOWERS AND THUNDERSTORMS THAT MOVED
ACROSS SOUTHEAST PORTIONS OF THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HAD MOVED EAST OF THE AREA AT 18Z BUT ADDITIONAL
SHOWERS CONTINUE TO DEVELOP OVER EASTERN KANSAS. THE ACTIVITY OVER
KANSAS APPEARS TO BE BEST BET FOR THUNDERSTORM DEVELOPMENT WHICH
WOULD IMPACT THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING.
SUFFICIENT MOISTURE IN PLACE ACROSS THE AREA BUT SURFACE BOUNDARIES
WELL WEST AND NORTH OF THE AREA THIS AFTERNOON. STRONG WAVE LIFTING
ACROSS EASTERN COLORADO INTO WESTERN WESTERN NEBRASKA EXPECTED TO
INITIATE PRIMARY COMPLEX OF STORMS AHEAD OF THE DRY LINE/COLD FRONT
OVER WESTERN AND CENTRAL NEBRASKA. 07/00Z 4KM WRF INDICATED
DEVELOPMENT A LITTLE FURTHER SOUTH OVER CENTRAL KANSAS...THEN SPREADS
THIS ACTIVITY INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE
LATE AFTERNOON AND EVENING. LATEST RADAR LOOPS DOES SHOW SOME
ACTIVITY IN THAT AREA WITH ENHANCEMENT ON IR IMAGE.

OVERALL NOT A LOT OF CHANGE TO THE SHORT TERM FORECAST. SOME
SCATTERED THUNDERSTORMS MAINLY BEFORE MIDNIGHT TONIGHT THEN SLIGHT
POPS INTO SUNDAY MORNING. MODELS AGREE IN PLACING FRONT OVER THE CWA
BY SUNDAY AFTERNOON AND MOVING IT ACROSS THE AREA SUNDAY NIGHT. THIS
SHOULD BE BEST TIME FOR POPS ALTHOUGH QPF FIELDS BETWEEN NAM AND GFS
SHOW DIFFERENT SOLUTIONS WITH GFS FURTHER NORTH. BREAK BETWEEN
SYSTEMS MONDAY INTO TUESDAY WITH PERIOD OF DRY WEATHER. GFS AND
ECMWF BRING NEXT SYSTEM INTO THE WESTERN U.S. BY TUESDAY BUT DIFFER
IN HANDLING OF SURFACE SYSTEM ON WEDNESDAY...ALTHOUGH IN A LITTLE
BETTER AGREEMENT BY THURSDAY. ONLY MINOR CHANGES TO THE EXTENDED
PERIOD IN THIS FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, May 7, 4:00 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SAT MAY 7 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS EVENING. PARTS OF NORTHEAST NEBRASKA MAY SEE
MORE WIDESPREAD THUNDERSTORM ACTIVITY AS STORMS OVER CENTRAL
NEBRASKA MOVE NORTHEAST TOWARD THE AREA. A FEW STORMS MAY REACH
SEVERE LEVELS THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY. SOME STORMS MAY
BE SEVERE SUNDAY AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. LARGE
HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT AS THE COLD FRONT
MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE YET SUNDAY
EVENING.

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. SEVERE STORMS APPEAR POSSIBLE
WEDNESDAY OR THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND SUNDAY AFTERNOON
OR EVENING.

FOBERT

In the hours before

Local storm report, May 7, 7:14 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
814 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             CEDAR RAPIDS            41.56N 98.15W
05/07/2005  0.75 INCH        BOONE              NE   LAW ENFORCEMENT

&&

JB
Local storm report, May 7, 7:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
837 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 E CEDAR RAPIDS        41.56N 98.11W
05/07/2005  0.88 INCH        BOONE              NE   LAW ENFORCEMENT

&&

JB

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
May 7, 7:55 PM CST
Where
Cedar County, 2 mi NE of Magnet
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.467, -97.450

The hail was accompanied by thunderstorm wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449194.